Texas, 2016

High Wind in Texas, March 26, 2016

March 26, 2016 · NWS LUB · 2 events in 2 counties and zones

On the heels of a strong cold front in the evening, northwest winds gusted to 72 mph and 59 mph at Muleshoe and Friona, respectively. No damage was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the heels of a strong cold front in the evening, northwest winds gusted to 72 mph and 59 mph at Muleshoe and Friona, respectively. No damage was reported. These wind gusts were measured by Texas Tech University West Texas mesonet stations. This same cold front helped support several inches of snow farther north across portions of the northern Texas Panhandle which came as a surprise to many on Easter morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 26, 6:55 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 26, 6:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
755 PM CDT SAT MAR 26 2016

.UPDATE...
MADE A QUICK UPDATE TO ADJUST FOR LATEST WIND
GUIDANCE/OBSERVATIONAL TRENDS WITH FRONTAL BOUNDARY. FRONT JUST
NOW MAKING INTO PARMER/CASTRO COUNTIES WITH 30KT SPEEDS
COMMONPLACE. CONTINUING TO MONITOR AREA OF ENHANCED REFLECTIVITY
ALOFT ACROSS THE PANHANDLE NOW SHOWING SOME ENHANCEMENT NORTH OF
AMARILLO. THERE IS SOME LIMITED INSTABILITY ACROSS THE EASTERN
PANHANDLE AND THERE REMAINS SOME OPPORTUNITY FOR RAIN/POSSIBLE
THUNDER UP AROUND CHILDRESS LATER THIS EVENING. OTHERWISE...WINDY
AND DRY WILL BE THE RULE.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT SAT MAR 26 2016/

AVIATION...
COLD FRONT TO BRING BRING WINDY CONDITIONS THIS EVENING. VFR
ANTICIPATED AT KLBB/KPVW THROUGH THE PERIOD. KCDS IS A BIT TRICKER
FORECAST WITH SOME RISK OF SHRA/TSRA ALONG AND BEHIND FRONTAL
BOUNDARY WITH THE GREATEST THREAT AROUND MIDNIGHT LOCAL TIME. THIS
ACTIVITY MAY BE ACCOMPANIED BY MVFR CEILINGS AND ICING ALOFT. RAIN
PROBABILITIES ARE TOO LOW TO EXPLICITLY MENTION IN TAF AT PRESENT
THOUGH AMENDMENTS ARE LIKELY ONCE FCST BECOMES MORE CLEAR.

PREV DISCUSSION... /ISSUED 332 PM CDT SAT MAR 26 2016/

SHORT TERM...
COMPACT SHORT WAVE TROUGH CURRENTLY OVER THE FOUR CORNERS REGION
WILL CONTINUE ITS TRACK TOWARDS THE REGION THIS EVENING. LARGE
SCALE LIFT WILL INCREASE OVER THE REGION TONIGHT HOWEVER MOST OF
IT WILL BE CONCENTRATED OVER THE PANHANDLES INTO OKLAHOMA. A LOW
LEVEL JET WILL FORM AS THIS TROUGH NEARS RESULTING IN STRONG
OMEGAS ALONG MOIST ISENTROPIC SURFACES. ALTHOUGH EVEN IN THIS
CASE...THE BEST OMEGAS WILL RESIDE NORTH OF THE SOUTH PLAINS AND
ROLLING PLAINS REGIONS. THE SWEET SPOT OF COUPLING OF ISENTROPIC
LIFT/FRONTOGENETICAL FORCING AND LARGE SCALE LIFT WILL GENERALLY
EXTEND FROM THE CENTRAL AND EASTERN PANHANDLE INTO OKLAHOMA. THE
LIFT MAY BE SLIGHTLY OUT OF PHASE WITH THE MOISTURE BUT MAY NOT
LIKELY MAKE A DIFFERENCE IN CONVECTIVE DEVELOPMENT OVER THE FAR
SOUTHERN TEXAS PANHANDLE. MID LEVEL COOLING WILL BE FAIRLY MINIMAL
THIS FAR SOUTH OF THE LOWEST HEIGHT FALLS. HOWEVER...LIFTING
ELEVATED PARCELS STILL GIVES AS MUCH AS 500 J/KG OF INSTABILITY
SUPPORTING THUNDER CHANCES.

A SECONDARY SHORT WAVE TROUGH OVER THE CENTRAL PLAINS WILL SEND A
STRONG COLD FRONT THROUGH THE AREA WHILE CONVECTION IS OCCURRING.
MODEL GUIDANCE DEPICT ANYWHERE BETWEEN 10 AND 15 MB/3H PRESSURE
RISES BEHIND THIS FRONT COMING OUT OF EASTERN NEW MEXICO. BECAUSE
OF THIS...ADVISORY LEVEL WINDS APPEAR LIKELY NEAR THE TEXAS/NEW
MEXICO STATE LINE. FURTHERMORE...THIS MAY KICK UP SOME BLOWING
DUST GIVEN THE ANTICIPATED STRENGTH OF THE WINDS.

LONG TERM...
QUICK PASSAGE OF A SHORTWAVE RIDGE SUNDAY NIGHT WILL GIVE WAY TO
SOUTHWESTERLY FLOW ALOFT AS A STRONG AND LARGE CLOSED LOW PUSHES
INTO THE INTERMOUNTAIN WEST BY MONDAY AFTERNOON. LOW-LEVEL FLOW
WILL QUICKLY RETURN TO THE SOUTH BY SUNDAY NIGHT AND INCREASE IN
SPEED THROUGH THE DAY. LOW-LEVEL MOISTURE WILL RAPIDLY INCREASE AS
WELL WITH A WEAK DRYLINE SETTING UP BY MONDAY AFTERNOON ACROSS THE
WESTERN SOUTH PLAINS. HIGH TEMPERATURES WILL ALSO START AN UPWARD
TREND AND BE ABOUT 15 DEGREES WARMER THAN SUNDAY. FIRST SLOSHING
DRYLINE SETUP WILL DEVELOP MONDAY NIGHT INTO TUESDAY WITH THE
DRYLINE PUSHING BACK INTO EASTERN NEW MEXICO AS A STRONG LOW-LEVEL
JET DEVELOPS IN THE EARLY MORNING HOURS TUESDAY. UNFORTUNATELY THE
MOISTURE WILL BE RELATIVELY SHALLOW AND AFTER A MILD START TO THE
MORNING TUESDAY...THE DRYLINE WILL PUSH INTO THE ROLLING PLAINS BY
TUESDAY AFTERNOON. THIS WILL BUMP HIGHS UP ANOTHER 5 TO 10 DEGREES
FOR TUESDAY ALONG WITH BREEZY SOUTHWESTERLY WIND BEHIND THE
DRYLINE. MODELS TRY TO BREAK OUT PRECIPITATION ALONG AND EAST OF
THE DRYLINE BUT THE BULK OF THE ACTIVITY IS FORECAST TO BE EAST OF
THE AREA.

DRYLINE WILL STRUGGLE TO MOVE BACK WEST WEDNESDAY MORNING AS
STRONG SOUTHWEST TO WESTERLY FLOW CONTINUES AND AS A WEAK PACIFIC
FRONT MOVES ACROSS THE REGION. THIS FRONT MOVES EAST DUE TO PART
OF THE CLOSED LOW SWINGING OUT INTO THE CENTRAL PLAINS EARLY
WEDNESDAY MORNING. DRY AIR WILL ONCE AGAIN OVERTAKE THE REGION BUT
FORTUNATELY IT DOES NOT APPEAR THAT WE WILL SEE THE 40-50 MPH
WEST WIND WE SAW THE MIDDLE OF THIS WEEK. WIND SPEEDS IN MOS
GUIDANCE AND MODEL GRIDS HAVE SLOWLY BEEN COMING DOWN AS THE
CENTER OF THE LOW CONTINUES TO SHIFT TO THE NORTH WITH TIME. A
WEAK CANADIAN FRONT ARRIVES EARLY THURSDAY MORNING AS THE STRONGER
PART OF THE LOW SWINGS TOWARDS THE GREAT LAKES. ALSO OCCURRING
THURSDAY INTO FRIDAY IS A BIT OF STRENGTHENING IN THE WEST COAST
TROUGH AS IT MOVES TOWARDS THE FORECAST AREA BY THE END OF NEXT
WEEK. GFS/ECMWF DIFFER ONCE AGAIN WITH THE PROGRESSION AND
STRENGTH OF THIS TROUGH WITH THE ECMWF BEING FASTER WHILE THE GFS
HANGS THE TROUGH TO THE WEST AND TRIES TO DEVELOP A CLOSED LOW
THROUGH THE UPCOMING WEEKEND.

JORDAN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 AM CDT SUNDAY FOR TXZ021-027-028-033-034-
039-040.

&&

26/99
Hazardous weather outlook, Mar 26, 1:26 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
226 PM CDT SAT MAR 26 2016

TXZ021>044-271930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
226 PM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE TONIGHT
THROUGH EARLY SUNDAY MORNING. THIS FRONT WILL BRING SUSTAINED
WINDS BETWEEN 30 AND 40 MPH WITH GUSTS TO 50 MPH ACROSS THE
WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE. A
WIND ADVISORY IS IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Parmer

When
March 26, 7:15 PM CST
Where
Parmer forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 26, 7:35 PM CST
Where
Bailey forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617316, 617315.